Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 317, NWS Dodge City, KS

July 30, 2004Hamilton County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 30, 2004, 9:58 PM MDT for Hamilton County, Stanton County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2004, 9:58 PM MDT (03:58 UTC)
Expired
Jul 30, 2004, 10:45 PM MDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Hamilton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 165 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1725 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 310358
SVRDDC
KSC075-187-310445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1058 PM CDT FRI JUL 30 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HAMILTON COUNTY IN SOUTHWEST KANSAS.
  STANTON COUNTY IN SOUTHWEST KANSAS.

* UNTIL 1145 PM CDT(1045 PM MDT)

* AT 956 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15
  MILES NORTH OF MANTER...MOVING SOUTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SOUTHERN HAMILTON COUNTY...
  RURAL AREAS OF STANTON COUNTY...
  MANTER...
  JOHNSON CITY...
  BIG BOW...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3796 10205 3755 10203 3740 10154 3785 10154
$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:03 PM MDT, 7 hours 55 minutes earlier.

Area forecast discussion, Jul 30, 2:03 PM MDT, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
303 PM CDT FRI JUL 30 2004

.DISCUSSION...

DAYS 1-2...

HAVE BEEN STEWING THE LAST FEW HOURS OVER POPS FOR THIS EVENING AND
TONIGHT.  EARLIER GRIDS HAD 30 POPS THIS EVENING AND TONIGHT BUT I
HAD LOWERED THEM EARLY THIS MORNING AS IT APPEARED THAT THE OUTFLOW
BOUNDARY ASSOCIATED WITH THE EARLY AM NEBRASKA MCS HAD WASHED OUT.
HOWEVER, THE S/WV MOVING OUT OF THE CENTRAL ROCKIES NOW APPEARS TO
BE A TAD STRONGER THAN I ORIGINALLY SUSPECTED AS CONVECTION IN THE
MOUNTAINS WAS BECOMING A LITTLE MORE ORGANIZED AS OF THIS WRITING.
SOME OF THIS ACTIVITY HAS ALREADY MOVED OFF THE FRONT RANGE AND IS
ACTUALLY LOOKING PRETTY GOOD.  ATMOSPHERE OVER THE EASTERN 2/3 OF THE
CWA IS PRIMED WITH CAPES IN EXCESS OF 3000 J/KG.  QUESTION THEN IS
CAN THE COLORADO CONVECTION PERSIST LONG ENOUGH TO REACH THIS JUICY
AIR AND ONCE INSOLATION IS LOST THIS EVENING, WILL THERE BE ENOUGH
ELEVATED INSTABILITY TO SUSTAIN THE CONVECTION.  ALAS, I WILL STAY
WITH THE LOWER POPS WITH SOME RESERVATION, BUT ADVISE THE EVENING
SHIFT OF THE BUST POTENTIAL.

NEXT PROBLEM WILL BE IF DAYTIME HEATING, HIGH THETAE AIR AND ANY
REMNANT SFC BOUNDARY TO OVERCOME INCREASING MID LEVEL TEMPS ON
SATURDAY.  WILL CARRY AT LEAST SMALL POPS IN THE NW/N CWA.  CANT
GO WITH GUILDANCE TEMPS YET AS WET GROUND AND FLOURISHING PLANT LIFE
SHOULD HOLD TEMPS DOWN A FEW DEGREES BELOW WHAT NORMALLY COULD BE
REALIZED.

DAYS 3-7...

THE MEDIUM RANGE MODELS CONTINUE TO BE CONSISTENT ON BUILDING A
RIDGE INTO THE CENTRAL CONUS DURING THE PERIOD.  THE GFS TRIES TO
BRING A SHORTWAVE TROUGH OVER THE RIDGE AND THROUGH THE UPPER
MIDWEST ON TUESDAY, AND DRAGGING A BACKDOOR COLD FRONT INTO THE
EASTERN PLAINS THROUGH TUESDAY NIGHT.  THE ECMWF AGREES SOMEWHAT,
BUT CONFIDENCE IN THESE SORT OF FEATURES IS LOW AND IT DOESNT SEEM
TO HAVE MUCH OF AN AFFECT ON 850MB TEMPS HERE ANYWAY.  THE VERY WARM
850MB TEMPS THROUGH THE PERIOD WOULD SEEM TO INDICATE HIGHS GETTING
UP ABOVE THE CENTURY MARK.  HOWEVER, WITH RECENT RAINS THE MOISTURE
IN THE SOIL AND VEGETATION WILL KEEP TEMPS FROM REACHING THEIR FULL
HEATING POTENTIAL RIGHT AWAY.  CONTINUED WITH HIGHS IN THE MID TO
UPPER 90S MONDAY WARMING TO NEAR 100 LATER IN THE WEEK, WITH SOME
MINOR BUMPS UP FOR INTERSITE CONSISTENCY.  PRECIP WISE, WITH 700MB
TEMPS IN THE MID TEENS AND THE UPPER RIDGE OVERHEAD WE COULD BE WELL
CAPED.  A FEW DISTURBANCES COULD MAKE THEIR WAY INTO THE RIDGE AND
HELP BREAK THE CAP AND DEVELOP ISOLATED THUNDERSTORMS, ALTHOUGH
IMPOSSIBLE TO TELL EXACTLY WHEN AND WHERE.  THINK THAT THE CHANCES
WOULD BE UNDER 10 PERCENT ANYWAY, AND THUS WILL LEAVE THINGS DRY FOR
NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 65 95 68 96 / 20 10 10 00
GCK 65 95 65 97 / 20 20 20 00
EHA 66 94 65 96 / 20 10 10 00
LBL 67 96 67 96 / 20 10 10 00
HYS 65 93 66 96 / 20 20 20 00
P28 68 94 69 96 / 20 10 10 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

07/26
Hazardous weather outlook, Jul 30, 3:56 AM MDT, 18 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
456 AM CDT FRI JUL 30 2004

KSZ030-031-043>046-061>066-074>081-084>090-311000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
456 AM CDT (356 AM MDT) FRI JUL 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

PATCHY DENSE FOG WILL BE FOUND IN AREAS OF SOUTHWEST KANSAS DURING
THE EARLY MORNING HOURS.  LOCATIONS FROM DODGE CITY EAST TO SAINT
JOHN, PRATT, AND MEDICINE LODGE WILL SEE THE AREAS OF FOG REDUCING
VISIBILITY TO ONE HALF MILE OR LESS AT TIMES THROUGH 8 AM CDT.

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON ALONG A WEAK COLD FRONT AND OUTFLOW BOUNDARY LEFT BEHIND
FROM PREVIOUS OVERNIGHT THUNDERSTORMS.  GIVEN THE DEGREE OF
INSTABILITY AND ADEQUATE WIND SHEAR IN THE ATMOSPHERE, SOME OF THESE
STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION LATE THIS AFTERNOON
THROUGH THE EVENING HOURS OVER MUCH OF SOUTHWEST KANSAS.

UMSCHEID

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.